Texas, 2009

High Wind in Texas, April 2, 2009

April 2, 2009 · NWS OUN · 1 event in 1 county or zone

A strong storm system moved through Oklahoma on the 2nd. Winds were particularly strong behind the front over north Texas during the morning, as the strengthening storm system moved into eastern Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system moved through Oklahoma on the 2nd. Winds were particularly strong behind the front over north Texas during the morning, as the strengthening storm system moved into eastern Oklahoma. Besides loose items being blown around, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 8:48 AM CST, 12 minutes earlier.

Area forecast discussion, Apr 2, 8:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
948 AM CDT THU APR 2 2009

.DISCUSSION...
WE HAVE EXTENDED THE HIGH WIND WARNING TO NOON... AND EXPANDED IT
TO THE EAST... WHILE TRIMMING SOME OF THE NORTHWESTERN COUNTIES.
THE WIND FIELD BEHIND THE DEEP LOW... NOW CENTERED SOUTH OF
SHAWNEE... IS STRONGEST ACROSS THE SOUTHWEST QUARTER OF OUR
FORECAST AREA... AND WILL CONTINUE TO BE THROUGH NOON. WE HAVE
ALSO ADJUSTED THE WIND ADVISORY TO ACCOUNT FOR CURRENT TRENDS AND
SHORT-TERM MODEL FORECASTS.

SOME SNOW HAS FALLEN IN NORTHWEST OKLAHOMA... WITH LIGHT
ACCUMULATIONS ON GRASSY SURFACES. A FEW BURSTS OF MODERATE SNOW
ARE LIKELY ACROSS OUR NORTHERN COUNTIES THIS MORNING... AND
PERHAPS INTO THE AFTERNOON... BUT NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED.

FURTHER UPDATES TO THE FORECAST... AND PERHAPS TO THE
ADVISORY/WARNING CONFIGURATION... WILL BE ISSUED AS NEEDED TODAY.

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT THU APR 2 2009/

DISCUSSION...
FIRST CONCERN WILL BE HIGH POST-FRONTAL WINDS TODAY. MESONET SHOWS
GUSTS TO 47 MPH AT SLAPOUT MESONET IN THE FAR EASTERN OKLAHOMA
PANHANDLE AND MANY AREAS OF WESTERN KANSAS AND WEST TEXAS WITH
WIND GUSTS OF 40 KNOTS OR MORE. ISSUED THE WIND ADVISORY ALREADY
THIS MORNING FOR THE EXPECTED HIGH WINDS. KDHT... KAMA... KBGD AND
KGUY HAVE REPORTED SNOW THIS MORNING. STILL THINK WE COULD SEE A
MIX OR CHANGE TO LIGHT SNOW IN THE NORTHWEST THIS MORNING BEFORE
PRECIP ENDS... BUT SHOULD NOT BE SIGNIFICANT. WINDS DECREASE
QUICKLY THIS AFTERNOON AND EVENING AND THEN EVEN COME BACK AROUND
TO SOUTHERLY IN MANY AREAS BY 12Z. TEMPERATURES WARM AGAIN
TOMORROW AND BRING THE FIRST OF A COUPLE OF DAYS WITH POTENTIAL
FIRE WEATHER ISSUES. SATURDAY HAS THE POTENTIAL TO BE A
SIGNIFICANT FIRE WEATHER DAY. WILL DEFER ANY FIRE WEATHER WATCH
WITH THIS PACKAGE TO ALLOW DAY SHIFT TO COORDINATE BETTER.

MAV INTRODUCES SLIGHT CHANCE TO CHANCE POPS ON FRIDAY NIGHT. SOME
MARGINAL LOW LEVEL MOISTURE RETURN IS EXPECTED ON FRIDAY NIGHT IN
THE EASTERN TWO-THIRDS OF THE AREA... BUT DOES NOT APPEAR
SUFFICIENT FOR ADDING POPS TO THE PACKAGE. DESPITE THE STORM
SYSTEM MOVING THROUGH THE PLAINS ON SATURDAY... THE DRY SLOT
APPEARS TO MOVE THROUGH MOST OF THE AREA SATURDAY KEEPING PRECIP
CHANCES LOW.

IN THE EXTENDED... ARE NOW SEEING SOME DIFFERENCES IN THE MEDIUM
RANGE MODELS WITH THE DEGREE OF COOL AIR OVER THE AREA...
ESPECIALLY ON SUNDAY AND TUESDAY. ALSO THERE ARE SIGNIFICANT
DIFFERENCES ON THE TIMING OF THE MID WEEK STORM SYSTEM NEXT
WEEK... ALTHOUGH THOSE DIFFERENCES MAINLY AFFECT THE AREA AFTER
THIS FORECAST PERIOD.

WILL BE MAKING LAST MINUTE ADJUSTMENTS TO FIRST PERIOD POPS IN
THE WEST SO THE NUMBERS BELOW WILL LIKELY CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  34  66  50 /  40   0   0  10
HOBART OK         62  38  70  54 /  30   0  10   0
WICHITA FALLS TX  67  42  73  55 /  20   0  10  10
GAGE OK           60  31  73  48 /  40   0  10  10
PONCA CITY OK     55  31  68  51 /  60   0   0  10
DURANT OK         63  41  70  52 /  30   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR OKZ018-019-024>026-
     028>032-040>043-046>048-050>052.

     WIND ADVISORY UNTIL NOON CDT TODAY FOR OKZ005-006-010-011-014-
     015-021.

     WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR OKZ007-008-012-
     013-016-017-020.

     HIGH WIND WARNING UNTIL NOON CDT TODAY FOR OKZ022-023-027-
     033>039-044-045.

     WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR OKZ022-023-
     034>038-044.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR OKZ027-039-045.

TX...WIND ADVISORY UNTIL NOON CDT TODAY FOR TXZ084-087.

     HIGH WIND WARNING UNTIL NOON CDT TODAY FOR TXZ083-085-086-
     088>090.

     WIND ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR TXZ085-086-089.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR TXZ090.

&&

23/03
Hazardous weather outlook, Apr 2, 4:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
530 AM CDT THU APR 2 2009

OKZ004>048-050>052-TXZ083>090-021700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
530 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY ACROSS CENTRAL
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. DUE TO LIMITED
INSTABILITY...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO STAY
BELOW SEVERE LEVELS.

DISCUSSION...
A UPPER-LEVEL STORM SYSTEM WILL PASS OVER THE RED RIVER VALLEY OF
SOUTHERN OKLAHOMA AND NORTHERN TEXAS TODAY. ALTHOUGH MOISTURE WILL
BE LACKING...COLD TEMPERATURES ALOFT NEAR THE STORM CENTER WILL
SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. ALTHOUGH ORGANIZED
SEVERE STORMS ARE NOT FORECAST...ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY STRONG NORTHWEST WINDS WILL SPREAD OVER THE REGION THIS MORNING
AND AFTERNOON. WINDS WILL BEGIN TO DIMINISH OVER WESTERN AND
NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON. WIND
ADVISORIES ARE IN EFFECT. REFER TO THOSE PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AND TOWARD THE MIDDLE
OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
WILDFIRE CONTAINMENT CONCERNS WILL BE ELEVATED TOMORROW...AND
ESPECIALLY ON SATURDAY...PRIMARILY OVER WESTERN NORTH TEXAS AND
WESTERN PARTS OF OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
NOON TODAY.

In the hours before

Local storm report, Apr 2, 7:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
849 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 10 ENE WILLOW           35.11N 99.35W
04/02/2009  M58.00 MPH       KIOWA              OK   MESONET

            RETROP MESONET SITE

0835 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
04/02/2009  M57.00 MPH       COMANCHE           OK   MESONET

&&

JPIKE
Local storm report, Apr 2, 8:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 2 SSW MINCO             35.29N 97.96W
04/02/2009  M59 MPH          GRADY              OK   MESONET

&&

JPIKE
Local storm report, Apr 2, 8:02 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 2 SSW MINCO             35.29N 97.96W
04/02/2009  M59 MPH          GRADY              OK   MESONET

&&

JPIKE
Local storm report, Apr 2, 8:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
04/02/2009  M61 MPH          COMANCHE           OK   MESONET

            *** 61 INJ ***

0900 AM     NON-TSTM WND GST 2 SSW MINCO             35.29N 97.96W
04/02/2009  M57 MPH          GRADY              OK   MESONET

0830 AM     NON-TSTM WND GST 10 ENE WILLOW           35.11N 99.35W
04/02/2009  M58 MPH          KIOWA              OK   MESONET

            RETROP MESONET

&&

JPIKE
Local storm report, Apr 2, 8:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
920 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 3 W MEDICINE PARK       34.73N 98.55W
04/02/2009  M61.00 MPH       COMANCHE           OK   MESONET

            CORRECTION MADE, NO INJURIES

&&

JPIKE
Local storm report, Apr 2, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
950 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 2 SSW MINCO             35.29N 97.96W
04/02/2009  M59 MPH          GRADY              OK   MESONET

0940 AM     NON-TSTM WND GST 3 W GOULD               34.67N 99.83W
04/02/2009  M57 MPH          HARMON             OK   MESONET

&&

JPIKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wichita

When
April 2, 9:00 AM CST to 10:00 AM CST
Where
Wichita forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

A peak gust of 52 mph was reported at Sheppard Air Force Base.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153093.